Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Binghamton, NY

June 20, 2009Susquehanna County, Pennsylvania; Broome County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 20, 2009, 2:36 PM EDT for Susquehanna County, Pennsylvania; Broome County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2009, 2:36 PM EDT (18:36 UTC)
Expired
Jun 20, 2009, 5:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Broome County, NY, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 31 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 201836
FFWBGM
NYC007-PAC115-202130-
/O.NEW.KBGM.FF.W.0003.090620T1836Z-090620T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
236 PM EDT SAT JUN 20 2009

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BROOME COUNTY IN CENTRAL NEW YORK...
  NORTHERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 530 PM EDT

* AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. RADAR ESTIMATES   
  AND RAIN GAUGE REPORTS INDICATE THAT 1 TO 2 INCHES OF RAIN HAS     
  FALLEN SINCE ABOUT 1 PM. ADDITIONAL DOWNPOURS ARE EXPECTED THROUGH 
  AT LEAST 330 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREAT
  BEND...NEW MILFORD...SUSQUEHANNA...BINGHAMTON...CONKLIN...
  ENDICOTT...ENDWELL...JOHNSON CITY...KIRKWOOD...SANFORD...VESTAL...
  VESTAL CENTER AND WINDSOR.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4200 7546 4199 7548 4194 7548 4186 7549
      4187 7613 4200 7612 4200 7611 4211 7610
      4218 7544

$$


MJ
1 follow-up statement
000 
WGUS71 KBGM 202127
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
527 PM EDT SAT JUN 20 2009

NYC007-PAC115-202133-
/O.EXP.KBGM.FF.W.0003.000000T0000Z-090620T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROOME NY-SUSQUEHANNA PA-
527 PM EDT SAT JUN 20 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM EDT FOR NORTHERN
SUSQUEHANNA AND SOUTHERN BROOME COUNTIES...

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREAT
  BEND...NEW MILFORD...SUSQUEHANNA...BINGHAMTON...CONKLIN...
  ENDICOTT...ENDWELL...KIRKWOOD...SANFORD...VESTAL...VESTAL CENTER
  AND WINDSOR.

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 530 PM. 
ADDITIONAL RAINFALL OF A QUARTER TO HALF INCH CAN BE EXPECTED FOR 
THE BALANCE OF THIS EVENING. THIS ADDITIONAL RAIN IS NOT EXPECTED TO 
LEAD TO NEW FLASH FLOODING IN THE WARNED AREA.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4200 7546 4199 7548 4194 7548 4186 7549
      4187 7613 4200 7612 4200 7611 4211 7610
      4218 7544

$$


SCHAFFNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 1:55 PM EDT, 41 minutes earlier.

Area forecast discussion, Jun 20, 1:55 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT SAT JUN 20 2009

.SYNOPSIS...
A STORM SYSTEM WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON AND
TONIGHT...BRINGING RAIN AND SCATTERED THUNDERSTORMS TO THE AREA.
SOME OF THE RAIN COULD BE HEAVY THIS AFTERNOON INTO TONIGHT.
SCATTERED SHOWERS WILL LINGER ON SUNDAY AS THE STORM STALLS SOUTH
OF NEW ENGLAND. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON
MONDAY...BRINGING A RETURN OF SUNSHINE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 14Z SFC LOW WAS LOCATED NEAR ERIE PA. SFC FEATURE WILL TRACK
EAST THIS AFTERNOON NEAR THE NY/PA BORDER THEN DROP SOUTHEAST THIS
EVENING INTO NRN NJ. PRECIP HAS SPREAD ACROSS ENTIRE CWA EXCEPT
FOR EASTERN MOST PARTS OF THE CATSKILLS. ACTIVITY WILL BE THERE
SOON. RAISED POPS TO 100 PERCENT ENTIRE FA AND CHANGED WORDING TO
RAIN AS SFC TRACK WILL RESULT IN PERSISTENT ACTIVITY ESP ACROSS
NYS. BEST CHC FOR TRW WILL BE ACROSS NE PA JUST SOUTH OF LOW TRACK BUT
SOMEWHAT UNSTABLE MID LEVEL LAPSE RATES COULD PRODUCE ISOLATED TRW
OVER NRN FA. BASED ON SFC TRACK AND SYSTEM CLOSING OFF THIS
EVENING OVER NRN NJ, MOST SIGNIFICANT WIDESPREAD RAINFALL
EXPECTED ACROSS NYS ESP CNTRL SRN TIER/SUSQU REGION AND WESTERN
CATSKILLS. THIS AREA WILL BE MONITORED FOR POSSIBLE FLASH FLOOD
WATCH LATER THIS AFTERNOON/EVENING. EVEN ACROSS NE PA FLASH FLOOD
POTENTIAL STILL POSSIBLE IN ANY HEAVIER CONVECTIVE ELEMENTS.

ONLY OTHER MINOR ADJ WAS TO LOWER TEMPS A CAT ESP OVER NRN CWA.

PREV DISC...

GFS/NAM/ECMWF HAVE COME INTO BETTER AGREEMENT ON THE TRACK OF THE
SURFACE AND UPPER LEVEL FEATURES ASSOCIATED WITH THE STORM SYSTEM
THAT WILL MOVE ACROSS THE AREA TODAY. MODELS ARE NOW IN AGREEMENT
THAT THE SURFACE LOW PRESSURE CENTER WILL TRACK ESE ACROSS
SOUTHERN NY THIS AFTERNOON... THEN OFF THE NJ COAST THIS EVENING.
SHOWERS AND LEFT-OVER CLOUDS ASSOCIATED WITH THIS MORNINGS MCS
WILL KEEP MUCH INSTABILITY FROM DEVELOPING... ALTHOUGH AREAS SOUTH
OF THE SFC LOW TRACK COULD SEE 200 TO 500 J/KG OF CAPE BY MID
AFTERNOON.

A STRONG MID-LEVEL SHORT WAVE WILL TRACK SOUTHEAST ACROSS THE AREA
THIS AFTERNOON. FORCING ASSOCIATED WITH THIS SYSTEM WILL TRIGGER
ADDITIONAL SHOWER DEVELOPMENT THIS AFTERNOON. SHOWALTER INDICES
AND STRENGTH OF THE UPPER LEVEL SYSTEM INDICATE THAT SCT THUNDER
COULD OCCUR WITH THESE SHOWERS DESPITE LITTLE SURFACE-BASED
INSTABILITY. MODEL FORECAST SOUNDINGS THIS AFTERNOON ARE
SUGGESTIVE OF HEAVY RAIN POTENTIAL... WITH DEEP WARM CLOUD
LAYER DEPTHS... PWAT VALUES APPROACHING 2.00 INCHES... MODERATELY
STRONG LOW-LEVEL FLOW WITH A 35 KT LOW-LEVEL SOUTHWESTERLY JET...
AND WEAK MID- UPPER LEVEL SHEAR. ISOLATED FLASH FLOODING IS
POSSIBLE WITH THE HEAVIEST SHOWERS THIS AFTERNOON INTO THIS
EVENING... BUT WILL HOLD OFF ON ANY WATCHES UNTIL WE GET A BETTER
HANDLE ON THE MOST LIKELY AREA FOR HEAVY RAIN THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
MODELS ARE IN AGREEMENT THAT THE STORM SYSTEM WILL CLOSE OFF AND
SLOW DOWN ONCE IT MOVES OFF THE NJ COAST LATER TONIGHT AND SUNDAY.
SOME BANDS OF HEAVY RAIN WILL PROBABLY WRAP AROUND THE NW SIDE OF
THE STORM... AND COULD THREATEN THE EASTERN PART OF OUR COUNTY
WARNING AREA... INCLUDING THE WESTERN CATSKILLS... LATER TONIGHT.
SCATTERED LIGHT SHOWERS WILL LINGER ELSEWHERE ACROSS THE AREA
TONIGHT... ALTHOUGH THERE SHOULD BE A TENDENCY FOR THE RAIN
COVERAGE TO DIMINISH ACROSS OUR CENTRAL AND WESTERN COUNTIES AFTER
THIS EVENING.

MODELS INDICATE THAT THE STORM SYSTEM WILL REMAIN CLOSE ENOUGH TO
THE COAST ON SUNDAY TO KEEP MOSTLY CLOUDY WEATHER IN THE FORECAST
ALONG WITH A CHANCE OF SHOWERS... ESPECIALLY ACROSS THE EAST.
DRYER WEATHER IS EXPECTED ON MONDAY AS THE STORM FINALLY DRIFTS
OFF TO THE EAST ALLOWING HIGH PRESSURE TO BUILD IN FROM THE WEST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE EXACT POSITIONING/PROGRESSION OF A WESTERN ATLANTIC CLOSED LOW
CONTINUES TO BE THE MAIN STICKING POINT EARLY IN THE PERIOD. THE
LATEST EURO/GFS RUNS INDICATE PERHAPS SLIGHTLY MORE RETROGRESSION
TUESDAY NIGHT/WEDNESDAY...SO WEVE GONE ALONG WITH HPC AND OPTED
TO ADD A SMALL CHANCE OF SHOWERS FOR ROUGHLY THE EASTERN HALF OF
THE FORECAST AREA.

BY THURSDAY...THE AFOREMENTIONED CLOSED LOW IS PROGGED TO FINALLY
KICK FARTHER OFF THE COAST. HOWEVER...AN APPROACHING COLD FRONT
COULD BRING SOME SHOWERS OR THUNDERSTORMS FROM LATER THURSDAY INTO
FRIDAY. FROM THIS EARLY VANTAGE POINT...IT APPEARS THAT THE FRONT
WILL BE PROGRESSIVE IN NATURE...MOVING OFF THE COAST BY LATE
FRIDAY. HOWEVER...LINGERING UPPER-LEVEL TROUGHINESS COULD STILL
BRING THE THREAT OF SHOWERS INTO THE WEEKEND.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
PERSISTENT RAIN/LOWER CEILINGS WILL BRING WIDESPREAD RESTRICTIONS
THROUGH 18Z SUNDAY. THE LOWEST CONDITIONS SHOULD OCCUR AT KITH AND
KBGM...WITH IFR PREVAILING MUCH OF THE TIME.

EASTERLY WINDS AROUND 10 KT THIS AFTERNOON...WILL TURN NORTH TO
NORTHWEST BY TONIGHT AND SUNDAY.

OUTLOOK...
SUN NIGHT AND MONDAY...RESTRICTIONS STILL POSSIBLE...WITH LOWER
CLOUDS AND SCATTERED SHOWERS.

TUE AND WED...MAINLY VFR ANTICIPATED.

THU...RESTRICTIONS POSSIBLE IN SHOWERS/THUNDERSTORMS BY AFTERNOON.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MSE/RRM
NEAR TERM...MSE/RRM
SHORT TERM...MSE
LONG TERM...MLJ
AVIATION...MLJ
Hazardous weather outlook, Jun 20, 4:23 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 AM EDT SAT JUN 20 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-210830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
423 AM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY THROUGH TONIGHT...
SPREADING SHOWERS ACROSS THE AREA. THUNDER AND HEAVY DOWNPOURS
WILL OCCUR IN SOME AREAS THIS AFTERNOON AND THIS EVENING. RAINFALL
TOTALS THROUGH TONIGHT WILL AVERAGE AROUND AN INCH ACROSS THE
AREA... BUT LOCALIZED HIGHER AMOUNTS WILL ALSO OCCUR WITH HEAVIER
DOWNPOURS. THESE LOCALIZED DOWNPOURS ARE NOT EXPECTED TO CAUSE
FLOODING ON MAINSTEM RIVERS... BUT COULD BE ENOUGH TO CAUSE SMALL
STREAM OR URBAN FLOODING. WATCHES AND WARNINGS COULD BE ISSUED
LATER TODAY IF AND WHEN THE LOCATION AND TIMING OF THESE LOCALIZED
DOWNPOURS BECOMES MORE CERTAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:27 AM EDTAreal Flood AdvisoryBGMBradford, Luzerne, Wyoming3 hr
Jun 20, 12:52 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Jun 20, 2:57 PM EDTAreal Flood AdvisoryBGMWayne3 hr
Jun 20, 3:28 PM EDTFlash Flood WatchBGMWayne15 hr
Jun 20, 3:48 PM EDTFlash Flood WarningBGMChenango, Delaware, Otsego6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2009Flash Flood Warnings in New York, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.